advertisement
Home » News » Blood Clots Linked to Newer Antipsychotic Drugs

Blood Clots Linked to Newer Antipsychotic Drugs

British researchers have discovered that there is an association between use of antipsychotic drugs and the risk of venous thromoembolism, otherwise known as severe blood clots.

Thromoembolism is a term that covers the occurrences of either deep vein thrombosis (DVT), where blood clots form in one of the deep veins within the body, such as in the leg or pelvis, or a pulmonary embolism (PE) in which the arteries leading from the heart to the lungs become blocked.

Findings suggest that the risk increased with those prescribed newer psychotic medications or atypical antipsychotic drugs — such as Abilify, Seroquel and Zyprexa — when compared to others.

Led by Julia Hippisley-Cox, professor of clinical epidemiology and general practice at the University of Nottingham, the study was based on information contained in the UK QResearch Primary Care Database, a directory that holds the primary care clinical records of more than 11 million people. Information in the database is provided anonymously and may have been registered at any time over the past 16 years at 525 general practice offices.

The team assessed 23,532 cases of patients presenting with a first-ever record of venous thromboembolism (VTE) between January 1, 1996 and July 1, 2007. Each was matched with up to four controls by age, calendar time, sex, and practice.

Specifically, 15,975 had DVT, and 9,557 were identified with PE. Ages ranged from 16 to 100 years.

Findings revealed that those prescribed antipsychotics during the previous two years were 32 percent more at risk of developing VTE than the 89,491 control cases used for the comparison. This finding held true despite adjustments made to account for risk factors.

Those prescribed antipsychotics during the previous three months presented with twice the risk, and a notably higher risk was also identified for those using atypical rather than conventional drugs.

Dosage also appeared to make a difference as those prescribed lower potency antipsychotics had a higher odds ration of developing blood clots.

“Patients with schizophrenia have an increased risk of venous thromboembolism (VTE), and this might be associated with the use of antipsychotics, especially low potency drugs such as chlorpromazine and thioridazine,” said geriatric specialists and team editorial contributors Rosa Liperoti, and Giovanni Gambassi.

“Among atypical antipsychotics, clozapine has consistently been associated with VTE in young patients with psychiatric illnesses, but evidence from large observational studies has suggested that other atypical antipsychotics carry a similar risk, especially among new users and elderly patients.”

The scientists noted that the absolute risk remains low, equaling about four cases per 10,000 individuals. They added that VTE is a major cause of death that is also preventable. A third of survivors suffer long-term effects, and up to a quarter die within a week of developing a clot.

The scientists conclude that, β€œIn clinical practice we need to be able to identify the best candidates for antipsychotic treatment, such as those people with the lowest vascular risk profile who may respond to short-term and low-dose treatment with antipsychotics because of individual pharmacogenetic characteristics, and those who may be more susceptible to developing side effects as a result of individual vascular risk factors possibly interacting with antipsychotics.”

Findings from this study can be found in the British Medical Journal.

Source: British Medical Journal

Blood Clots Linked to Newer Antipsychotic Drugs

Selena Chavis

APA Reference
Chavis, S. (2015). Blood Clots Linked to Newer Antipsychotic Drugs. Psych Central. Retrieved on September 21, 2018, from https://psychcentral.com/news/2010/09/23/blood-clots-linked-to-newer-antipsychotic-drugs/18578.html

 

Scientifically Reviewed
Last updated: 6 Oct 2015
Last reviewed: By John M. Grohol, Psy.D. on 6 Oct 2015
Published on PsychCentral.com. All rights reserved.